Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 120, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2021, 1:47 PM CDT for Lowndes County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 1:47 PM CDT (18:47 UTC)
- Expired
- May 3, 2021, 2:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:47 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.4
The text
As transmitted.
981
WUUS54 KJAN 031847
SVRJAN
MSC087-031915-
/O.NEW.KJAN.SV.W.0120.210503T1847Z-210503T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
147 PM CDT Mon May 3 2021
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Lowndes County in northeastern Mississippi...
* Until 215 PM CDT.
* At 147 PM CDT, a severe thunderstorm was located over Kolola
Springs, or near Columbus AFB, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Caledonia around 155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3360 8827 3360 8844 3367 8845 3367 8844
3368 8843 3367 8842 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 1847Z 259DEG 19KT 3366 8836
HAIL...1.00IN
WIND...60MPH
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:24 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 3, 12:24 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1224 PM CDT Mon May 3 2021 ...SEVERE STORMS LIKELY TUESDAY... .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: MVFR to VFR conditions prevail as cigs have risen with increasing surface temperatures. Scattered showers and storms are likely this afternoon with a few marginally severe storms primarily in eastern sites. These storms will cause occasional reductions in cigs and vsbys as well as create a microburst and wind shear threat invof. Tonight, cigs lower as low stratus and patchy fog develops across the area resulting in MVFR/IFR conditions. Additional storms may develop particularly for northern sites prior to 18z Tuesday. && .DISCUSSION... Today and tonight: In the wake of yesterday's severe weather, the airmass remains hot and muggy. Whereas the upper level disturbance is pulling to the northeast, the cooler airmass/front is well back to the north and west. The southerly flow will continue to push warm air and moisture up into the region today, with dewpoints making it into the 70s by midday. 850mb temps surge into the 17-18C range this afternoon in a southwesterly flow/waa regime. Today's highs surge into the 80s as a result and will result in heat indices in the 90s along and west of I-55 and the ArkLaMiss/Delta. Instability will be easy to come by this afternoon, and scattered showers and thunderstorms are expected, with better coverage in the models generally in the southeast. Models vary with coverage and intensity of the showers and thunderstorms, generally suppressing the convection/limiting it with lack of forcing and/or a cap in place. Expecting to see the sun briefly towards the end of the day as the cu settle down, only to see the low stratus clouds begin to develop again in the overnight and move northward into the region. After 06z tonight, precip chances again start to increase for northern MS as another disturbance ripples through the mid MS Valley in advance of the next storm. /HJS/ Tuesday through Sunday: Main focus in the long term remains the potential for severe storms Tuesday which has now seen an escalation to an "Enhanced" threat for much of our CWA. In addition, locally heavy rainfall will contribute to runoff concerns and pose a "Limited" threat of flash flooding for much of our CWA as well. A warm moist airmass will be over CWA come Tuesday morning ahead of a potent shortwave trough and surface cold front. Surface dew points are expected to in the upper 60 to lower 70s with PWATs pooling to near two inches. Although models suggest convection may get an early start, heating is expected to result in MLCAPEs >2000j/kg in an environment with rather steep lapse rates around 8C/km and vertical totals near 30 along with favorable deep layer shear. There will likely be discrete cell development ahead of the main band of storms that is expected to move across the CWA during the afternoon. Large hail, damaging wind gusts and a few tornadoes will be likely along with rainfall rates in excess of an inch per hour. The shortwave will shift east of Mississippi during the evening although broad upper level troughing will linger over our region. The potential for severe storms will end with the passage of the cold front also expected during the evening. A >1020mb high will build into our region slowly Wednesday ending the rain across our southeast by Wednesday evening. Temperatures will top out in the low to mid 80s Tuesday and in the wake of the cold front range from the lower 70s northwest to near 80F in the southeast. Although a few additional shortwaves will ripple through the region through the end of the week, dry weather is expected to last until Saturday night as a weaker cold front sags into north Mississippi. This cold front looks to stall north of our CWA but daytime heating Sunday is expected to develop isolated to scattered convection across our CWA. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 72 84 60 / 57 13 98 55 Meridian 86 70 85 61 / 75 29 96 71 Vicksburg 88 72 82 60 / 56 10 96 36 Hattiesburg 87 72 84 63 / 68 30 86 83 Natchez 87 73 82 60 / 46 9 96 47 Greenville 87 72 82 58 / 50 26 89 28 Greenwood 87 72 83 58 / 54 23 94 41 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && LP
Hazardous weather outlook, May 3, 12:22 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1222 PM CDT Mon May 3 2021 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-060- 041730- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Washington-Issaquena-Sharkey-Adams- 1222 PM CDT Mon May 3 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are likely and will be capable of producing damaging wind gusts to 70 mph, hail up to golf ball size, and possible tornadoes Tuesday into Tuesday evening. (https://www.weather.gov/images/jan/graphicast/1.png) Heavy rainfall of one to three inches in a short amount of time may lead to flash flooding over much of the area Tuesday into Tuesday evening. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday through Tuesday night. MSZ019-025>028-035-036-042-043-047>049-053>056-059-061>066- 072>074-041730- Sunflower-Leflore-Grenada-Carroll-Montgomery-Humphreys-Holmes- Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-Copiah-Simpson- Smith-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 1222 PM CDT Mon May 3 2021 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated severe storms containing hail up to half dollar size and damaging wind gusts will be possible this afternoon. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are likely and will be capable of producing damaging wind gusts to 70 mph, hail up to golf ball size, and possible tornadoes Tuesday into Tuesday evening. (https://www.weather.gov/images/jan/graphicast/1.png) Heavy rainfall of one to three inches in a short amount of time may lead to flash flooding over much of the area Tuesday into Tuesday evening. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. MSZ029>033-037>039-044>046-050>052-057-058-041730- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee- Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-Clarke- 1222 PM CDT Mon May 3 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight Severe storms containing hail up to golf ball size and damaging wind gusts will be possible this afternoon. A tornado can't be ruled out. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are likely and will be capable of producing damaging wind gusts to 70 mph, hail up to golf ball size, and possible tornadoes Tuesday into Tuesday evening. (https://www.weather.gov/images/jan/graphicast/1.png) Heavy rainfall of one to three inches in a short amount of time may lead to flash flooding over much of the area Tuesday into Tuesday evening. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Tuesday night. 20 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, May 3, 12:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1220 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 1 N ACONA 33.29N 90.02W
05/02/2021 HOLMES MS EMERGENCY MNGR
TEN TO TWELVE TREES WERE DOWNED ALONG HIGH
17 NEAR THE HOLMES/CARROLL COUNTY LINE.
&&Local storm report, May 3, 12:22 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TORNADO 3 NE ACONA 33.29N 89.98W
05/02/2021 CARROLL MS EMERGENCY MNGR
A ROUGHLY 100 YARD SWATH OF TREES AND
POWERLINES WERE DOWNED ALONG CR 166.
&&Local storm report, May 3, 12:26 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 2 E BLACK HAWK 33.32N 89.97W
05/02/2021 CARROLL MS EMERGENCY MNGR
TREE WAS DOWN ACROSS HWY 430.
&&Local storm report, May 3, 12:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TORNADO 1 S BLACK HAWK 33.31N 90.01W
05/02/2021 CARROLL MS EMERGENCY MNGR
TIN ROOF WAS BLOWN OFF OF A BUILDING AT THE
CEDAR HILL RANCH.
&&Special weather statement, May 3, 1:01 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
101 PM CDT Mon May 3 2021
MSZ030-031-031845-
Lowndes MS-Clay MS-
101 PM CDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLAY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 145 PM CDT...
At 100 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus AFB, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Columbus AFB around 115 PM CDT.
Kolola Springs around 120 PM CDT.
Caledonia around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Mississippi.
LAT...LON 3360 8862 3368 8863 3368 8850 3367 8849
3367 8850 3366 8852 3365 8851 3366 8850
3366 8846 3368 8843 3367 8842 3369 8840
3369 8827 3362 8827
TIME...MOT...LOC 1800Z 266DEG 19KT 3367 8852
7Local storm report, May 3, 1:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 1 SE CARROLLTON 33.49N 89.91W
05/02/2021 CARROLL MS EMERGENCY MNGR
A DOWNED TREE WAS BLOCKING HWY 35.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:26 PM CDT | Tornado Warning | JAN | Grenada, Montgomery | 38 min |
| May 2, 7:37 PM CDT | Tornado Warning | JAN | Attala, Choctaw, Montgomery | 53 min |
| May 2, 7:39 PM CDT | Tornado Warning | JAN | Hinds, Rankin | 49 min |
| May 2, 7:44 PM CDT | Tornado Warning | JAN | Attala, Leake, Madison | 61 min |
| May 2, 8:18 PM CDT | Tornado Warning | JAN | Choctaw, Montgomery, Webster | 40 min |
| May 3, 1:01 PM CDT | Special Weather Statement | JAN | Lowndes | 44 min |
| May 3, 2:00 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.